Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS Dodge City, KS

March 29, 2022Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 29, 2022, 8:06 PM CDT for Barber County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2022, 8:06 PM CDT (01:06 UTC)
Expired
Mar 29, 2022, 8:36 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 53 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
3011 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WUUS53 KDDC 300106
SVRDDC
KSC007-300145-
/O.NEW.KDDC.SV.W.0002.220330T0106Z-220330T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
806 PM CDT Tue Mar 29 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Barber County in south central Kansas...

* Until 845 PM CDT.

* At 805 PM CDT, a severe thunderstorm was located near Kiowa, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Kiowa around 810 PM CDT.
  Hazelton around 825 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9865 3711 9864 3738 9835 3700 9835
TIME...MOT...LOC 0105Z 242DEG 29KT 3704 9856 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
2 follow-up statements
327 
WWUS53 KDDC 300120
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
820 PM CDT Tue Mar 29 2022

KSC007-300145-
/O.CON.KDDC.SV.W.0002.000000T0000Z-220330T0145Z/
Barber KS-
820 PM CDT Tue Mar 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN BARBER COUNTY...

At 820 PM CDT, a severe thunderstorm was located very near Hazelton,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Barber County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9854 3711 9854 3738 9835 3700 9835
TIME...MOT...LOC 0120Z 242DEG 29KT 3710 9842 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SPRINGER
695 
WWUS53 KDDC 300136
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
836 PM CDT Tue Mar 29 2022

KSC007-300144-
/O.CAN.KDDC.SV.W.0002.000000T0000Z-220330T0145Z/
Barber KS-
836 PM CDT Tue Mar 29 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3700 9854 3711 9854 3738 9835 3700 9835
TIME...MOT...LOC 0133Z 242DEG 29KT 3716 9829 

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 6:21 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 29, 6:21 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
621 PM CDT Tue Mar 29 2022

...Updated Fire Weather...

.UPDATE...
Issued at 537 PM CDT Tue Mar 29 2022

Cancelled both NPW products (high wind warning/blowing dust
advisory) early at 530 pm CDT. Radar imagery indicates initial
prefrontal wind shift bisecting the CWA, where winds diminish
significantly and become NWly. Intense SW winds continue to gust
to near 50 mph adjacent to Oklahoma, but these will weaken with
time over the next few hours. Scattered sprinkles or virga are
expected this evening, with locally enhanced winds beneath them.
Overnight, the primary cold front is expected to arrive around
midnight, followed by stratus and very strong NW winds, gusting
40-45 mph. These winds are expected to remain below high wind
criteria. Scattered rain showers are expected overnight through
sunrise Wednesday as the primary trough axis passes, with 18z NAM
suggesting this will favor the southern and southeast zones. Will
allow red flag warning to continue as scheduled this evening, with
numerous ongoing fire fighting efforts. Increasing northwest winds
will be problematic for any fires still burning at midnight.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 100 PM CDT Tue Mar 29 2022

Precip chances briefly return late tonight/early Wednesday morning
as a strong broad scale upper level trough of low pressure shifts
east through the Central Plains. Significant H7 frontogentic forcing
developing in wake of the frontal boundary in conjunction with the
arrival of mid/upper level moisture associated with the storm system
itself will support the potential for areas of rain development
generally after midnight. There is a potential for a brief transition
over to snow toward daybreak as colder air surges southward into
western Kansas. Relatively weak QPF fields and much drier air in the
lower levels suggest minimal rain amounts and snow accumulations
possible. Any precip chances are expected to dwindle later through
the morning Wednesday.

Colder air spilling into western Kansas tonight will send the 0C H85
isotherm through much of southwest Kansas by early morning, not to
mention falling surface dewpoints as drier air spreads into the area.
Look for lows well down into the 30s(F). Much cooler temperatures are
still likely Wednesday as a colder air mass remains stretched across
the Western High Plains with H85 temperatures ranging from around 0C
in central Kansas to near 5C in extreme southwest Kansas. Expect highs
only up into the mid/upper 40s(F) up closer to the I-70 corridor with
the lower/mid 50s(F) possible farther south near the Oklahoma border.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 221 PM CDT Tue Mar 29 2022

A drier pattern sets up Thursday as a secondary upper level
shortwave trough dropping southward out of the Northern High
Plains turns eastward into the Central Plains while prevailing
northwesterly downsloping in the lower levels continues to
reinforce a much drier air mass across western Kansas. Expect the
drier conditions to persist through at least mid-day Friday when
another upper level shortwave trough pushes out of the Intermountain
West into the Western High Plains, ushering an attendant cold front
into western Kansas. Although moisture return will be lacking, there
will be a brief window for rain chances later Friday afternoon into
Friday evening with increased forcing present. Otherwise, drier
conditions will continue through the weekend.

Warmer temperatures are likely Thursday as departing surface high
pressure gives way to a west-southwesterly downslope flow by the
afternoon, allowing for warmer air to spread into western Kansas
pushing H85 temperatures up around 5C in central Kansas to a little
above 10C out near the Colorado border. Should expect to see
afternoon highs up into the 50s(F) in central Kansas to the 60s(F)
across much of southwest Kansas. The warming trend continues into
Friday ahead of an approaching cold front with more widespread highs
in the 60s(F) to possibly the lower 70s(F) near and along the
Oklahoma border. A weak frontal passage late Friday is expected to
halt the warming trend going into the early part of the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 524 PM CDT Tue Mar 29 2022

At 2215z, radar and satellite imagery indicated broken mid level
clouds over SW KS, with scattered sprinkles/virga. An initial
prefrontal wind shift boundary has passed through GCK/DDC/HYS,
resulting in a NWly wind shift and a significant reduction in
winds speeds. Southwest winds continued to gust near 45 kts at LBL
as of 2215z. Primary cold front will arrive at the airports around
06z Wed, with a rapid increase in NW winds, gusting 40-45
kts. Consensus of short term models indicates a period of MVFR
stratus overnight, along with some scattered rain showers,
associated with the main trough passage. Rainfall may mix with
wet snow at times, but impacts on aviation will be limited.
Expect rapid clearing after 15z Wed, with strong NW winds
continuing, gusting to near 40 kts.

&&

.FIRE WEATHER...
Issued at 620 PM CDT Tue Mar 29 2022

Red flag conditions continue adjacent to Oklahoma as of 6:15 pm
CDT, with winds gusting to near 50 mph and relative humidity near
12%. Will maintain red flag warning for these southern zones as
scheduled. Will also maintain red flag warning around the numerous
ongoing wildfires across the eastern zones. Elsewhere, prefrontal
NWly wind shift has reduced temperatures, increased humidity, and
significantly decreased wind speeds. Therefore, cancelled the red
flag warning for these counties early.

It is emphasized for fire response teams in the field that strong
northwest winds are expected overnight as the primary cold front
passes. Gusts of 40-50 mph are likely from a north to northwest
direction, and these will continue well into Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  34  52  27  61 /  50  30   0   0
GCK  33  52  26  61 /  40  20   0   0
EHA  34  53  29  64 /  60  10  10   0
LBL  33  55  27  64 /  50  20   0   0
HYS  33  49  26  58 /  40  40   0   0
P28  38  54  31  61 /  30  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT this evening for KSZ065-066-
074>076-079>081-084>090.

&&

UPDATE...Turner
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Turner
FIRE WEATHER...Turner
Hazardous weather outlook, Mar 29, 5:01 AM CDT, 15 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
501 AM CDT Tue Mar 29 2022

KSZ030-031-043>046-061>066-074>081-084>090-301015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
501 AM CDT Tue Mar 29 2022 /401 AM MDT Tue Mar 29 2022/

...High Wind Warnings and Red Flag Warnings are in effect for
today for parts of central and western Kansas...

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

Very critical fire weather conditions can be expected this afternoon
and evening. Winds will be very strong from the southwest along with
very low humidity. See the latest fire weather message (TOPRFWDDC)
for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across south central
Kansas including Pratt and Barber counties.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Local storm report, Mar 29, 2:09 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
209 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     NON-TSTM WND GST 4 NE HAYNE              37.15N 100.75W
03/29/2022  M58 MPH          SEWARD             KS   MESONET

            MESONET STATION UR350 4.4 NE HAYNE (UPR).

&&

AS
Special weather statement, Mar 29, 4:07 PM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
407 PM CDT Tue Mar 29 2022

KSZ090-292130-
Barber KS-
407 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of northeastern Barber
County through 430 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Medicine Lodge around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3715 9862 3724 9874 3747 9850 3747 9847
      3746 9846 3739 9846 3738 9835 3730 9835
TIME...MOT...LOC 2106Z 225DEG 28KT 3724 9861

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Mar 29, 4:40 PM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
440 PM CDT Tue Mar 29 2022

KSZ090-292215-
Barber KS-
440 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of southeastern Barber
County through 515 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sharon, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3706 9849 3718 9857 3734 9835 3713 9835
TIME...MOT...LOC 2140Z 232DEG 42KT 3719 9841

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Mar 29, 6:37 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
637 PM CDT Tue Mar 29 2022

KSZ090-300000-
Barber KS-
637 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of southeastern Barber
County through 700 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Hazelton, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9841 3707 9852 3727 9835 3700 9835
TIME...MOT...LOC 2337Z 218DEG 38KT 3708 9838

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Mar 29, 7:43 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
743 PM CDT Tue Mar 29 2022

KSZ090-300115-
Barber KS-
743 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of southeastern Barber
County through 815 PM CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hardtner, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hazelton around 755 PM CDT.
  Sharon around 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9856 3700 9885 3711 9882 3739 9846
      3738 9835 3709 9835
TIME...MOT...LOC 0043Z 236DEG 59KT 3707 9866

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:43 PM CDTSpecial Weather StatementDDCBarber32 min
Mar 29, 7:58 PM CDTSevere Thunderstorm WarningDDCBarber21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.